Alert archive / Utah / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 27, NWS Salt Lake City, UT

June 30, 2004Emery County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 30, 2004, 2:48 PM MDT for Emery County, Utah. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2004, 2:48 PM MDT (20:48 UTC)
Expired
Jun 30, 2004, 3:15 PM MDT
In force
27 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Emery County, UT

The radar

The Grand Junction radar (KGJX), 221 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2004-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2004-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

211 
WUUS55 KSLC 302048
SVRSLC
UTC015-302115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
246 PM MDT WED JUN 30 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EMERY COUNTY IN UTAH

* UNTIL 315 PM MDT

* AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL EMERY COUNTY...OR ABOUT 33 MILES
  WEST OF GREEN RIVER...MOVING NORTH AT 5 MPH.

DOPPLER RADAR INDICATES A SLOW MOVING THUNDERSTORM OVER I-70 33 
MILES WEST OF GREEN RIVER.  THIS STORM MAY CONTAIN LARGE HAIL AND 
VERY HEAVY RAINFALL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN SALT LAKE CITY.

LAT...LON 3901 11085 3882 11086 3880 11063 3901 11063

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 10:20 AM MDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jun 30, 10:20 AM MDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1020 AM MDT WED JUN 30 2004

.SYNOPSIS...SOUTHWEST FLOW WILL BRING DRYING FROM THE SOUTHWEST TO
THE FORECAST AREA TODAY THROUGH THURSDAY. A WEAK UPPER LEVEL
DISTURBANCE WILL APPROACH THE AREA FRIDAY.

&&

.DISCUSSION...GOES PRECIPITABLE WATER IMAGERY CONTINUES TO SHOW
DRYING UNDER WAY FROM THE SOUTHWEST THIS MORNING WITH MOISTURE
REMAINING GENERALLY NORTHEAST OF ABOUT A PAGE TO MILFORD LINE.

SOME CONCERN THAT UPPER CIRCULATION OVER SRN CA WILL SPREAD MOISTURE
INTO THE SOUTHWEST AT HIGHER LEVELS THIS AFTERNOON AND WITH DEEP
MIXING...THIS COULD KICK OFF ISOLATED HIGH BASED CONVECTION. WILL
LET CURRENT DRY FORECAST RIDE FOR NOW BUT WILL MONITOR FOR POSSIBLE
UPDATES.

THIS FEATURE RIDES NORTH TO OUR WEST TONIGHT BUT A LOBE EXTENDING
EASTWARD FROM IT COULD KEEP ISOLATED CONVECTION ACTIVE OVER THE
NORTH THROUGH THE NIGHT.

THURSDAY SHOULD BE THE DRIEST DAY BUT STILL ISOLATED CONVECTION
WILL PROBABLY DEVELOP OVER THE HIGHER TERRAIN CENTRAL AND NORTH.
FRIDAY THE PACIFIC UPPER TROF STARTS TO EDGE EASTWARD AND MOISTURE
STARTS TO INCREASE AGAIN FROM THE WEST.

LATEST GFS STILL OPENS THIS TROF UP AND SLIDES IT ACROSS UT OVER
THE WEEKEND WITH ADEQUATE MOISTURE FOR SCATTERED CONVECTION.

NO UPDATES PLANNED AT THIS TIME.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...NONE.
WY...NONE.
ID...NONE.

&&

WILENSKY

Nearby

Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.